Alert archive / West Virginia / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 31, NWS Charleston, WV

May 27, 2000McDowell County, West Virginia

NWS Charleston, WV issued this severe thunderstorm warning at May 27, 2000, 1:10 PM EDT for McDowell County, West Virginia. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
May 27, 2000, 1:10 PM EDT (17:10 UTC)
Expired
May 27, 2000, 1:45 PM EDT
In force
35 min
Issued by
NWS Charleston, WV
Area
Whole counties; the outline is the Mesonet’s reconstruction

County McDowell County, WV

The radar

The Charleston,WV radar (KRLX), 112 km from the middle of the area, began a volume at 17:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 5.2 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2000-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 15 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2000-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 188 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
15 J/kg
Mixed-layer CIN
-128 J/kg
Mixed-layer LCL
897 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
188 m²/s²
0-3 km storm-relative helicity
216 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

183 
WUUS51 KRLX 271710
SVRCRW
WVC047-271745-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
110 PM EDT SAT MAY 27 2000

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MCDOWELL COUNTY IN WEST VIRGINIA...

* UNTIL 145 PM EDT...

* AT 101 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE
  THUNDERSTORM OVER WAR...OR ABOUT 8 MILES SOUTHWEST OF WELCH...
  MOVING EAST AT 20 MPH.

* OTHER LOCATIONS IN THE WARNING AREA INCLUDE...NORTHFORK...
  KIMBALL...KEYSTONE...GARY...DAVY...BRADSHAW AND ANAWALT.

LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE WITH THIS STORM.

<<CALL TO ACTION>>IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE
A STURDY SHELTER AWAY FROM CREEK BEDS AND OTHER FLOOD PRONE AREAS.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772.

LAT...LON 3723 8152 3727 8146 3729 8140 3732 8140
          3734 8137 3740 8132 3749 8170 3732 8186

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 11:00 AM EDT, 2 hours 10 minutes earlier.

Area forecast discussion, May 27, 11:00 AM EDT, 2 hours 10 minutes before
WVZ005>011-013>020-024>040-046-047-OHZ066-067-075-076-083>087-
KYZ101>103-105-VAZ003-004-272230-
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
1100 AM EDT SAT MAY 27 2000

FRONT CURRENTLY IN THE FORECAST AREA...SHOULD MAKE A LITTLE FURTHER
PROGRESS NORTHWARD TODAY...BUT NOT MUCH.  MCS HAS HELD ON QUITE WELL
THIS MORNING IN OUR AREA...AND IS EXPECTED TO CONTINUE TO BRING
SHOWERS AND THUNDERSTORMS TO PORTIONS OF THE FORECAST AREA INTO
EARLY THIS AFTERNOON.  AFTER THIS ROUND EXPECT A BREAK IN THE
RAINFALL...BUT POTENTIAL STILL EXISTS FOR SHOWERS AND
THUNDERSTORMS...WITH UNSTABLE AIR OVER OUR REGION.  LOTS OF LEFTOVER
CLOUDINESS FROM OVERNIGHT AND MORNING CONVECTION SHOULD HOLD TEMPS
DOWN SOME...ALONG WITH SURFACE BASED INSTABILITY.  WILL TRIM BACK
FORECAST HIGHS SOME.

.RLX...
WV...NONE.
VA...NONE.
KY...NONE.
OH...NONE.

.END/NMB

In the hours before

Special weather statement, May 27, 10:36 AM EDT, 2 hours 34 minutes before
KYZ105-VAZ003-004-WVZ005>008-013>018-024>030-033>039-046-047-271700-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
1036 AM EDT SAT MAY 27 2000

...BAND OF HEAVY RAIN PUSHING EAST ACROSS WEST VIRGINIA...

SHOWERS AND NUMEROUS THUNDERSTORMS WILL BE MOVING EAST ACROSS MOST
OF WEST VIRGINIA THROUGH 1 PM.  RAINFALL HAS BEEN IN THE THREE
QUARTERS TO ONE AND ONE HALF INCH RANGE WITH THIS RAIN IN
NORTHEASTERN KENTUCKY AND EXTREME SOUTHEASTERN OHIO.

SOME THUNDERSTORMS WILL BE ACCOMPANIED BY CONSIDERABLE CLOUD TO
GROUND LIGHTNING...SMALL HAIL AND GUSTY WINDS. PONDING OF WATER ON
ROADWAYS IS LIKELY DURING THE PERIODS OF HEAVIER RAINFALL. ALSO
URBAN AREAS MAY EXPERIENCE CONSIDERABLE STANDING WATER FOR A TIME.
BE ESPECIALLY ALERT TO WATER IN UNDERPASS AREAS.

RAINFALL BETWEEN 10:30 AM AND 1 PM WILL BE IN THE ONE HALF TO THREE
QUARTER INCH RANGE...WITH LOCAL AMOUNTS UP TO 2 INCHES POSSIBLE.

.END/ZINN

Nearby

Severe Thunderstorm Warnings in West Virginia, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.